Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 111, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2011, 5:09 PM CDT for 5 counties in Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 9, 2011, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 58.0 mph
Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:11 PM CDT | HAIL 1 | Marcus, IA | |
| Jun 9, 5:45 PM CDT | TSTM WND DMG | Rossie, IA | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
739 WUUS53 KFSD 092209 SVRFSD IAC035-041-141-149-167-092245- /O.NEW.KFSD.SV.W.0111.110609T2209Z-110609T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 509 PM CDT THU JUN 9 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHEROKEE COUNTY IN NORTHWEST IOWA... WESTERN CLAY COUNTY IN NORTHWEST IOWA... SOUTHERN O'BRIEN COUNTY IN NORTHWEST IOWA... NORTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA... SOUTHEASTERN SIOUX COUNTY IN NORTHWEST IOWA... * UNTIL 545 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR MARCUS...OR 14 MILES SOUTHEAST OF ORANGE CITY...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAULLINA AROUND 520 PM CDT... SUTHERLAND AROUND 530 PM CDT... PETERSON AROUND 535 PM CDT... ROYAL AND EVERLY AROUND 545 PM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CALUMET AND ROSSIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4278 9586 4294 9596 4320 9531 4297 9515 TIME...MOT...LOC 2209Z 246DEG 40KT 4289 9579 WIND...HAIL <58MPH 1.25IN $$ JH
2 follow-up statements
016 WWUS53 KFSD 092228 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 528 PM CDT THU JUN 9 2011 IAC035-041-141-149-167-092245- /O.CON.KFSD.SV.W.0111.000000T0000Z-110609T2245Z/ SIOUX IA-PLYMOUTH IA-O'BRIEN IA-CHEROKEE IA-CLAY IA- 528 PM CDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CLAY...NORTHERN CHEROKEE...SOUTHERN O'BRIEN...NORTHEASTERN PLYMOUTH AND SOUTHEASTERN SIOUX COUNTIES UNTIL 545 PM CDT... AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUTHERLAND...OR 22 MILES SOUTHWEST OF SPENCER...MOVING NORTHEAST AT 60 MPH. IN ADDITION...AT 511 PM...QUARTER SIZE HAIL WAS REPORTED IN MARCUS WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... ROYAL AND EVERLY AROUND 540 PM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ROSSIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4278 9586 4294 9596 4320 9531 4297 9515 TIME...MOT...LOC 2228Z 236DEG 50KT 4298 9547 WIND...HAIL 60MPH 1.00IN $$ JH
752 WWUS53 KFSD 092241 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 541 PM CDT THU JUN 9 2011 IAC035-041-141-149-167-092251- /O.EXP.KFSD.SV.W.0111.000000T0000Z-110609T2245Z/ SIOUX IA-PLYMOUTH IA-O'BRIEN IA-CHEROKEE IA-CLAY IA- 541 PM CDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY...NORTHERN CHEROKEE...SOUTHERN O'BRIEN...NORTHEASTERN PLYMOUTH AND SOUTHEASTERN SIOUX COUNTIES WILL EXPIRE AT 545 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4278 9586 4294 9596 4320 9531 4297 9515 TIME...MOT...LOC 2241Z 236DEG 50KT 4308 9526 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:15 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 9, 3:15 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT THU JUN 9 2011 .DISCUSSION... WATER VAPOR IMAGERY SHOWING STRONG WAVE MOVING OUT OF THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. AS THIS WAVE SHIFTS EAST...EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD ACROSS THE REGION. 850 MB BOUNDARY WILL BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THIS BOUNDARY PIVOTS TO THE NORTH EAST OF I-29 LATE THIS AFTERNOON...AND BEGINS TO SAG SOUTH AND EAST AFTER 00Z. INSTABILITY IS PRETTY LIMITED WITH ELEVATED CAPES OF 500 J/KG...SO WHILE SOME STORMS MAY BE ABLE TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS TO 40 MPH...THE EXPECTATION IS THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. BULK OF RAIN SHOULD BE EXITING CWA BY EARLY FRIDAY MORNING AS MAIN WAVE LIFTS NORTHEAST THROUGH NEBRASKA. SECONDARY WAVE WILL LIFT NORTHEAST ACROSS NORTHERN SOUTH DAKOTA AND MAY TRIGGER A FEW SHOWERS OR THUNDERSTORMS BUT COVERAGE WILL BE SPOTTY SO WILL ONLY GO WITH 20 TO 30% CHANCE. WILL REMAIN COOL WITH HIGHS GENERALY IN THE 60S WITH LOW LEVEL NORTH TO NORTHEAST. MAY SEE SOME PARTIAL SUNSHINE...BUT ANY SURFACE HEATING WILL CAUSE CLOUDS TO REFORM QUICKLY. SECOND SYSTEM WILL PULL AWAY FRODAY NIGHT WITH GENERALLY DRY WEATHER FRIDAY NIGHT AND SATURDAY ALONG WITH PLEASANT WEATHER. REST OF WEEKEND MAY NOT BE TOO BAD AT ALL WITH CWA GENERALLY BETWEEN SOUTHERN STREAM FLOW AND NORTHERNT STREAM WAVE. MAIN SURFACE BOUNDARY WILL REMAIN SOUTH OF I80 AND WOULD EXPECT MORE SIGNIFICANT RAINS TO REMAIN SOUTH OF CWA THROUGH SUNDAY. NORTHERN STREAM ENERGY WILL LIKELY REMAIN FROM MONTANA INTO NORTH DAKOTA. WHAT THIS MEANS FOR THIS CWA IS ONLY SMALL CHANCES FOR SHOWERS OR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY...SO WILL KEEP POPS LOW IN THE 20 TO 30% RANGE. TEMPERATURES SATURDAY THROUGH MONDAY WILL REMAIN BELOW NORMAL WITH HIGHS IN THE UPPER 60S TO UPPER 70S. THE NEXT BEST CHANCE OF THUNDERSTORMS AFTER TONIGHT MAY NOT BE UNTIL TUESDAY OR TUESDAY NIGHT AS MORE SIGNIFICANT WAVE DIVES EAST SOUTHEAST ACROSS THE CWA. CONFIDENCE IS NOT VERY HIGH AS MODELS HAVE NOT BEEN VERY CONSISTENT FROM DAY TO DAY RUNS...SO FOR NOW WILL KEEP THREAT IN THE CHACE CATEGORY TUESDAY INTO WEDNESDAY. TEMPERATURES SHOULD GET CLOSER TO NORMAL MORE MOST OF NEXT WEEK...BUT WILL BE HIGHLY DEPENDENT ON RAIN COVERAGE. && .AVIATION... SPORADIC MVFR CONDITIONS WILL BECOME MORE WIDESPREAD THIS AFTERNOON ESPECIALLY SOUTH OF A LINE FROM YANKTON TO WORTHINGTON MINNESOTA AS CONVECTION DEVELOPS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL SHIFT EAST OF THE I-29 CORRIDOR AFTER 02Z...AND EAST OF THE FORECAST AREA AFTER 08Z FRIDAY. CEILINGS WILL FALL TO NEAR IFR ALONG AND EAST OF I-29 FRIDAY MORNING...BUT SHOULD GRADUALLY IMPROVE THROUGHOUT THE DAY. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 9, 10:16 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1016 AM CDT THU JUN 09 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1016 AM CDT THU JUN 09 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... EMBEDDED THUNDERSTORMS IN SHOWER ACTIVITY WILL OCCUR THIS AFTERNOON AND TONIGHT. IT IS EXPECTED THAT THE THUNDERSTORM ACTIVITY WILL REMAIN BELOW SEVERE LIMITS BUT SMALL HAIL COULD OCCUR IN NORTHWEST IOWA. FLOODING... RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THIS AREA ON FRIDAY. IT IS ANTICIPATED THAT ANY STORM DEVELOPMENT WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 9, 4:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL NEWCASTLE 42.65N 96.87W
06/09/2011 E0.75 INCH DIXON NE TRAINED SPOTTER
MOSTLY 1/4 TO 1/2 INCH HAIL BUT A FEW STONES UP TO 3/4
INCH.
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:06 PM CDT | River Flood Warning | FSD | Woodbury | 62 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.